Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 48, NWS Jacksonville, FL

July 16, 1998Saint Johns County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jul 16, 1998, 8:57 AM EDT for Saint Johns County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1998, 8:57 AM EDT (12:57 UTC)
Expired
Jul 16, 1998, 12:00 PM EDT
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 161300
FFWJAX
FLC109-161600-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
857 AM EDT THU JUL 16 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  ST. JOHNS COUNTY COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 1200 PM EDT

* AT 0855 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN
RATES OVER THE ST AUGUSTINE AREA OVER THE LAST TWO HOURS WITH TOTALS
IN SOME AREAS ALONG THE COAST EXCEEDING 3 INCHES OF RAINFALL.  THIS
HEAVY RAINFALL IS EXPECTED TO CONTINUE FOR THE NEXT TWO HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
S<AFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

WELSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:45 AM EDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 2:45 AM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EDT THU JUL 16 1998

CURRENTLY THERE ARE A FEW LINGERING SHOWERS ALONG THE GA/FL BORDER
WHICH ARE ON A RAPIDLY DIMINISHING TREND.

BROAD EAST-WEST ORIENTED OVER SOUTHERN GA GRADUALLY LIFTING NORTHWARD
WITH TROF AXIS BECOMING NE-SW ALONG THE EAST COAST BY END OF FCST PERIOD.
POSITION OF SFC LO COUPLED WITH RIDGE AXIS DOWNSTATE WILL PROMOTE A
SOUTHWESTERLY FLOW OVER REGION AGAIN TODAY. EAST COAST C-BREEZE LIKELY
TO DEVELOP BUT INLAND PROGRESSION WILL BE VERY LIMITED.

MODEL TIME XSECTIONS SHOW DEEP LAYERD MOISTURE TO CONTINUE OVER THE
REGION HOWEVER SOME DRYING ANTICIPATED LATE IN THE FCST PD FROM THE NW.
ADEQUATE MOISTURE AND ATMOSPHERIC INSTABILITY TO KEEP ELEVATED POPS
OVER AREA TODAY WITH TEMPS AROUND CLIMO.

PRELIM
SSI 091/077 090/076 03544
JAX TT 093/075 093/074 03545
GNV TT 090/072 091/072 03535

MOBBS

In the hours before

Special weather statement, Jul 16, 6:00 AM EDT, 2 hours 57 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-161730-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT THU JUL 16 1998

AN AREA OF LOW PRESSURE THAT IS OVER CENTRAL GEORGIA WILL LIFT
SLOWLY NORTH TODAY. THE LOCATION OF THIS LOW COUPLED WITH AN AREA
OF HIGH PRESSURE OVER THE SOUTHERN FLORIDA PENINSULA WILL RESULT IN
SOUTHWEST WINDS OVER THE AREA TODAY. AN EAST COAST SEABREEZE IS
EXECTED TO DEVELOP THIS AFTERNOON...HOWEVER...IT WILL NOT MOVE
INLAND VERY FAR.

HIGH MOISTURE CONTENT ALONG WITH ATMOSPHERIC INSTABILITY WILL
RESULT IN SHOWERS AND THUNDERSTORMS TODAY. THE SHOWERS WILL BE
SCATTERED IN NATURE THIS MORNING BUT WILL INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AS DAYTIME HEATING INCREASES.

SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
AND GUSTY WIND. MANY LOCATIONS ARE EXPECTED TO RECEIVE AROUND 1/2
INCH OF RAIN TODAY WITH A FEW AREAS AROUND 3 INCHES UNDER A SLOW
MOVING HEAVY DOWNPOUR.

FOR THE MARINE INTERESTS...SMALL CRAFT SHOULD EXERCISE CAUTION
NORTH OF FERNANDINA BEACH AS THE WIND WILL BE FROM THE SOUTHWEST
BETWEEN 15 AND 20 KNOTS. THERE WILL BE SCATTERED SHOWERS OVER THE
COASTAL WATERS THIS MORNING...MORE NUMEROUS OFF SOUTHEAST GEORGIA.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN BOTH COVERAGE
AND INTENSITY THROUGH THE AFTERNOON WITH ISOLATED WATERSPOUTS
POSSIBLE.
.

RAM

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.